Cancer patients do not just fight the illness itself. Some also have to fight the nasty side effects of chemotherapy. One of these side effects is nausea. Certain drugs for chemotherapy cause nausea. The good news is, there are drugs that can prevent, reduce or relive nausea associated with chemotherapy. Aside from that, there are several ways of preventing nausea other than taking additional medications.
Drinking and Eating
One of the best ways of preventing nausea is drinking enough fluids throughout the day. The most ideal fluids are water and juices. Patients on chemotherapy are usually told to drink more than two quarts of fluids per day. This is also important in replacing the lost fluids and avoiding dehydration if you vomit frequently because of nausea. However, you should avoid drinking fluids at meals.
You should also eat small amounts of food frequently throughout the day. Avoid having a full or empty stomach because either can trigger vomiting tremendously. Don’t let yourself get hungry. Ideally, dry foods such as crackers, toast and cereals without liquids immediately after getting out of bed can help you avoid nausea. Avoid heavy, fatty, greasy meals before the treatment. Avoid drinking coffee and other beverages with caffeine. Avoid smoking. You can suck on popsicles or hard candy during treatment.
Avoid strong odors because they can make you feel dizzier. Instead, make sure you breathe fresh air. Don’t lie flat within two hours of your meal. Sitting up is the best position to rest. Recline with your head elevated. After eating, wear loose clothing.
Do not think about chemotherapy. Constantly having the thoughts of your treatment in your head can cause nausea. You can play soothing music while on chemo to help your mind relax a little. You can also bring a feel-good movie and watch it during treatment. Have a family member or a friend keep you company.
The best way to combat chemotherapy nausea is to consult your doctor or other health care professionals to explain the chemotherapy drugs that you will be taking and their side effects. If nausea is one of them, ask your doctor what to do to avoid it. If he can prescribe certain safe anti-nausea medications, take them.
|« Cheerleading Uniform||Chest Pain Causes »|